Hail, Washington
- When
- May 3, 7:20 PM EST
- Where
- Washington County, 0.87 mi SE of Antietam
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -77.740
Penny-sized hail (0.75 inch in diameter) was reported.
A stationary front was positioned across the eastern West Virginia panhandle southeastward through southern and central Virginia through the day on May 3rd. Showers and thunderstorms developed along and south of this boundary and across the terrain during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stationary front was positioned across the eastern West Virginia panhandle southeastward through southern and central Virginia through the day on May 3rd. Showers and thunderstorms developed along and south of this boundary and across the terrain during the afternoon and evening hours. These moved northeastward and into portions of Maryland. Enough instability and wind shear was present for one of these thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 3:14 PM EST, 4 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
414 PM EDT Fri May 3 2019
.SYNOPSIS...
Weak low pressure will push through the region today, resulting
in showers and thunderstorms today, some of which may be severe.
A stationary front will remain over the region through Sunday,
with several areas of low pressure moving along it, resulting in
an unsettled weekend. A stronger area of low pressure will push
through the region Saturday night into Sunday, which will push
the front offshore finally, allowing high pressure to return.
High pressure will remain overhead Monday night before building
to the south Tuesday. A backdoor cold front may impact the area
during the middle and latter portions of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
410pm update: Issued a Flash Flood Watch for northwestern parts
of the CWA as it appears thunderstorms with heavy rain may train
over these areas through this evening. See hydro section below.
A stationary front remains anchored over the northern portions
of the CWA. Diurnally induced convection has initiated in
eastern WV and for western VA, and storms will then move
towards the northeast. These storms are developing in a very
favorable environment south of the stationary front, where
SBCAPE values are in the 1500-2500 J/kg range, and bulk shear is
on the order of 40kts. These are both well within the range to
support organized severe thunderstorms, some of which could
contain damaging winds and some hail. As a result, the Storm
Prediction Center has issued a Severe Thunderstorm Watch from
2-10 PM this evening. Thinking the hail threat is a bit limited,
given unfavorable mid-level lapse rates, but with CAPE over
2000 J/kg in spots, can not be ruled out. Damaging winds appears
to be the primary threat with any storms that form today.
Temperatures for today will reach the low to mid 80s south of
the front, but areas north of the front likely only reach the
low 70s.
Later this evening, a second round of storms will push through
the region later this evening into tonight. Throughout the day,
the probability of a gap between the two rounds has become less
and less in the hi-res guidance, so expecting a pretty
continuous period of showers and storms, especially in the area
outlined in the Severe Thunderstorm Watch. This second round is
associated with a weak shortwave and associated surface low
that will push across the region. Early on, the severe threat
will continue, with the primary threat again being some damaging
winds and small hall. Showers will linger tonight, but should
mostly clear the area by 3-4 AM.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday looks to be quieter across the mid-Atlantic, at least
during the morning. Weak high pressure will build across the
region and push the surface low and upper level support to the
east and off the East Coast. Slightly cooler air will filter in
on a brief northwest wind Saturday morning into the afternoon.
By later in the day, surface winds will back around to the
southwest once again ahead of the next low pressure system. The
best chance for any shower activity Saturday will be in the
Potomac Highlands. The next low pressure system should arrive
from the southwest late Saturday into Sunday morning. Expecting
a period of moderate rain in association with this system, with
some rumbles of thunder also possible.
As the low and the bulk of its energy moves to the east-
northeast and offshore Sunday, weak trailing upper level
energy could spawn a couple of gusty showers Sunday afternoon
and be mainly along the Mason-Dixon region. Elsewhere will
encounter a drying northerly to northwest breeze. Weak high
pressure should provide some dry relief Sunday night.
Temperatures will not be as warm as recent days and nights.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
First half of next week looks tranquil under high pressure in
control both at the sfc and aloft and sfc front well to the
north over Pennsylvania. The front begins to slide south on Thu
with risk of showers and thunderstorms increasing. Expect an
unsettled period the second half of next week with front taking
its time to cross the area. Anticipate daily chances of showers
and thunderstorms during this period.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MVFR/IFR conditions expected to continue at BWI/MTN thanks to
stubborn low clouds associated with the stationary front. This
may clear in the next few hours. Otherwise, VFR elsewhere for
now, but thunderstorms are developing in the higher elevations
and are expected to impact the northern terminals, especially
MRB/BWI/MTN. MRB should see storms this afternoon, with BWI/MTN
getting in on the action this evening. IAD/DCA will be on the
southern fringe of showers and storms this evening, so a little
more uncertainty there.
Tonight, expecting another period of low CIGs, and potentially
low VIS Saturday morning, especially at MRB/BWI/MTN thanks to
the rain this evening. Keeping MVFR in for now roughly in the
08z- 13z time frame. Other terminals should remain VFR.
VFR conditions expected tomorrow, but MVFR, perhaps IFR, will
return Saturday night into Sunday, as rain moves into the
region.
VFR conditions expected Monday through Wednesday.
&&
.MARINE...
No marine hazards are expected through Saturday night. However,
southerly winds will come close to SCA criteria for a period
this afternoon in the Bay. Also, afternoon and evening
thunderstorms are possible and some of them may have gusty winds
with them, so Special Marine Warnings may be needed at some
point this afternoon/evening.
Small Craft Advisories possible Sunday into Sunday evening on
the back side of an exiting low.
Winds appear to remain below SCA through Wednesday under surface
high pressure.
&&
.HYDROLOGY...
Thunderstorms with forward motions of about 15 kts may train
over parts of western MD/eastern WV and northwestern VA through
this evening. Around an inch of rain is expected on average, but
localized amounts in excess of 3 inches are possible in a short
period of time, which may result in flash flooding. PWATs are
highest in this area juxtaposed with highest CAPE values near a
stalled front.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until midnight EDT tonight for MDZ003-004-
501-502.
VA...Flash Flood Watch until midnight EDT tonight for VAZ028-031.
WV...Flash Flood Watch until midnight EDT tonight for WVZ050>053-
055-501>504.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...DHOF/CJL
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL
MARINE...LFR/CJL
HYDROLOGY...DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 419 PM EDT Fri May 3 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 419 PM EDT Fri May 3 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Scattered thunderstorms are expected late this afternoon through this evening. A couple thunderstorms may become severe with the potential for locally damaging wind gusts, especially across the Washington and Baltimore Metropolitan areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers are expected Saturday night into Sunday along with the possibility of a few thunderstorms. Rain may be heavy at times which could lead to flooding of small streams and creeks as well as urban areas. Confidence remains low in regards to how widespread the flood threat will be. .SPOTTER INFORMATION STATEMENT... Skywarn activation is ongoing. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-042030- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 419 PM EDT Fri May 3 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Flash Flood Watch is in effect for portions of northwestern Virginia, western Maryland and eastern West Virginia until midnight tonight. Showers are likely with scattered thunderstorms this afternoon through this evening. Severe Thunderstorm Watch has been issued until 10 PM for portions of northern VA, eastern WV and western MD. The primary risk will be damaging winds. Localized flooding of small streams and creeks as well as urban areas are possible during this time as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers are expected late Saturday into Sunday along with the possibility of a few thunderstorms. Rain may be heavy at times which could lead to flooding of small streams and creeks as well as urban areas. Confidence remains low in regards to how widespread the flood threat will be. .SPOTTER INFORMATION STATEMENT... Skywarn activation is ongoing. DHOF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 NW ARMEL 39.09N 78.16W
05/03/2019 E1.50 INCH FREDERICK VA PUBLIC
QUARTER TO PING PONG BALL SIZE HAIL
&&
EVENT NUMBER LWX1904307
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SSW PAROLE 38.96N 76.56W
05/02/2019 ANNE ARUNDEL MD PUBLIC
MULTIPLE TREES UPROOTED ON PROPERTY.
&&
EVENT NUMBER LWX1904308
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 1 SW RIDGEWAY 39.29N 78.08W
05/03/2019 M1.00 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1904309
DHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL INWOOD 39.35N 78.05W
05/03/2019 M1.00 INCH BERKELEY WV TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER LWX1904309
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 2 E VANVILLE 39.38N 77.95W
05/03/2019 M1.00 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1904310
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT FRI MAY 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 WNW KEARNEYSVILLE 39.39N 77.92W
05/03/2019 M0.75 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1904311
DHThe Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny-sized hail (0.75 inch in diameter) was reported.
Large tree limbs were snapped by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825892, 825893.